Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 151, NWS Kansas City, MO

June 1, 2001Atchison County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 1, 2001, 4:59 PM CDT for Atchison County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 1, 2001, 4:59 PM CDT (21:59 UTC)
Expired
Jun 1, 2001, 6:00 PM CDT
In force
61 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Atchison County, KS

The radar

The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:16 PM CDTHail 0.75Effingham, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 012159
SVRMCI
KSC005-012300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
459 PM CDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATCHISON COUNTY IN NORTHEAST KANSAS
  THIS INCLUDES THE CITY OF ATCHISON

* UNTIL 600 PM CDT

* AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTH OF LANCASTER KS TO
  13 MILES WEST OF MUSCOTAH...OR FROM 13 MILES NORTHWEST OF ATCHISON
  TO 9 MILES NORTH OF HOLTON...MOVING SOUTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MUSCOTAH AT 510 PM CDT
  EFFINGHAM AT 515 PM CDT
  ATCHISON AT 520 PM CDT
  CUMMINGS AT 525 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3943 9554 3946 9504 3952 9511 3965 9512
          3963 9553

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:10 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 1, 3:10 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
310 PM CDT FRI JUN 1 2001

...MAIN CHALLENGES ARE SEVERE WEATHER THREAT TODAY THEN THREAT OF
MORE THUNDERSTORMS SUNDAY AND MONDAY...

RELATIVELY STRONG COLD FRONT DROPPING SOUTH THROUGH NE WITH TEMPS IN
THE 50S AND LOWER 60S BEHIND.  WATER VAPOR LOOP SHOWS NICE VORT MAX
DROPPING STRAIGHT SOUTH INTO SD WITH A 90 KNOT JET MAX ACROSS
WESTERN SD.

SEVERE THREAT LOOKS INTERESTING TONIGHT AS MOISTURE IS LACKING A BIT
BUT DYNAMICS ARE STRONG. 850MB-500MB LAPSE RATES PROGGED AT ABOUT
7.25 DEGREES C AND DEEP LAYER SHEAR VALUES AROUND 50 KNOTS. WITH
FRONT DROPPING SOUTH AND DEW POINTS CLIMBING INTO THE LOW 60S AHEAD
FRONT ACROSS CWA...ISOLATED SUPERCELLS WILL BE A THREAT. WILL STICK
CLOSE TO GOING FORECAST. LOOKS LIKE DEVELOPMENT SHOULD BE ACROSS
NORTHEAST KS...NORTHWEST MO AND SOUTHWEST IA LATE THIS AFTERNOON
WITH THE FRONT REACHING THE KC METRO AROUND 01Z.

LOW TEMPERATURES SHOULD BE SIMILAR TO THIS MORNINGS AS COOLER AIR IS
REINFORCED BEHIND THE INCOMING COLD FRONT.  THIS WILL ALSO KEEP HIGH
TEMPERATURES ON THE COOL SIDE SATURDAY.  MAY NEED TO DROP CURRENT
HIGHS A CATEGORY EVEN WITH SUNNY SKIES EXPECTED. LIGHT WINDS AND
ONLY A FEW CLOUDS WILL KEEP THINGS COOL SATURDAY NIGHT AS FRONT THAT
DROPPED SOUTH OF CWA BEGINS TO WORK BACK TO THE NORTH.

THIS WARM AND MUCH MORE MOIST AIR WILL SURGE INTO THE CWA ON SUNDAY
BEFORE BEING SWEPT EAST LATE MONDAY AS NEXT POTENT SHORTWAVE PUNCHES
THROUGH THE CENTRAL PLAINS.  SHOULD BE QUITE A BIT OF CLOUD COVER
AROUND ON SUNDAY AND WHEN COUPLED WITH AN EASTERLY FLOW HIGH
TEMPERATURES WILL BE A LITTLE COOL AGAIN. RAIN AND THUNDERSTORM
CHANCES INCREASE ON SUNDAY NIGHT AND MONDAY WITH PRECIP EXPECTED TO
MOVE OUT FOR TUESDAY THROUGH FRIDAY WITH A VERY GRADUAL INCREASE IN
TEMPERATURES.

.EAX...
KS...NONE.
MO...NONE.

18

In the hours before

Special weather statement, Jun 1, 1:09 PM CDT, 3 hours 50 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
109 PM CDT FRI JUN 1 2001

...RISK OF SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON THROUGH
THIS EVENING ACROSS THE NORTHERN HALF OF MISSOURI AND EAST CENTRAL
KANSAS...

FORECAST...SEVERE THUNDERSTORMS ARE POSSIBLE BEGINNING AFTER 3 PM
ACROSS FAR NORTHWEST MISSOURI. THE THREAT OF SEVERE WEATHER WILL
SHIFT SOUTH DURING THE EVENING HOURS...MOVING INTO CENTRAL MISSOURI
AROUND MIDNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
SEVERE WEATHER THREATS. HOWEVER...THERE IS AN ADDITIONAL RISK OF
ISOLATED TORNADOES THIS EVENING...ESPECIALLY IN AREAS ALONG AND
NORTH OF A LINE FROM KANSAS CITY TO MACON.

EMERGENCY MANAGERS AND LAW ENFORCEMENT OFFICIALS SHOULD PAY CLOSE
ATTENTION TO LATER FORECASTS AND STATEMENTS. SPOTTER ACTIVATION WILL
LIKELY BE NEEDED LATE THIS AFTERNOON AND EVENING.

DISCUSSION...A COLD FRONT FROM MINNESOTA THROUGH SOUTH DAKOTA WILL
DROP SOUTHEAST TODAY AND MOVE THROUGH NORTHERN AND CENTRAL MISSOURI
THIS EVENING. A STRONG UPPER LEVEL DISTURBANCE AND CORE OF HIGH
WINDS ALOFT WILL DIVE SOUTHEAST AND PROVIDE THE NECESSARY SUPPORT
FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS NORTHERN MISSOURI LATE
THIS AFTERNOON AND EARLY EVENING. THE COLD FRONT IS EXPECTED TO MOVE
INTO THE NORTHWEST CORNER OF MISSOURI AFTER 4 PM WITH SCATTERED
STRONG TO SEVERE THUNDERSTORMS DEVELOPING ALONG THE FRONT. THE
AIRMASS IS EXPECTED TO BE MOST UNSTABLE DURING THE LATE AFTERNOON
AND EARLY EVENING...AND THIS WILL BE THE BEST TIME FOR SUPERCELL
THUNDERSTORMS TO FORM ACROSS NORTHERN MISSOURI AND EXTREME NORTHEAST
KANSAS. THE LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO REACH A
KANSAS CITY TO MACON LINE BETWEEN 7 PM AND 11 PM...AND MOVE INTO
CENTRAL MISSOURI SHORTLY AFTER MIDNIGHT.

OUTLOOpK:  THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SUNDAY AND MONDAY.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

PC

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 5:24 PM CDTSevere Thunderstorm WarningEAXLeavenworth66 min
Jun 1, 5:50 PM CDTSevere Thunderstorm WarningEAXWyandotte40 min
Jun 1, 6:06 PM CDTTornado WarningEAXJohnson, Leavenworth24 min
Jun 1, 6:26 PM CDTSevere Thunderstorm WarningEAXJohnson49 min
Jun 1, 6:41 PM CDTSevere Thunderstorm WarningEAXMiami64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.